Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 1, 2016, 3:02 PM CDT for Tallapoosa County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2016, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 1, 2016, 3:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
County Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 13 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324
WWUS84 KBMX 012002
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT MON AUG 1 2016
ALZ037-012030-
TALLAPOOSA AL-
302 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA COUNTY
UNTIL 330 PM CDT...
AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STILL WATERS RESORT...OR 10 MILES NORTHWEST OF NOTASULGA. THIS STORM
WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIBERTY CITY...BLUE CREEK MARINA...REELTOWN AND YATES RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3270 8570 3260 8569 3260 8571 3258 8572
3258 8580 3262 8589 3265 8589 3266 8590
3275 8578 3271 8569 3270 8568
TIME...MOT...LOC 2001Z 035DEG 2KT 3268 8577
$$
32/DAVISWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:01 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 1, 1:01 PM CDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL Issued by National Weather Service Peachtree City GA 101 PM CDT MON AUG 1 2016 .UPDATE... For 18Z Aviation. && .DISCUSSION... Previous forecast is largely on track with models in fairly good agreement on highest coverage of convection being in the southeast. This will be near a 850-700 mb shear axis and also where the highest PWATs will be, as well as lingering boundaries. Convection will become more scattered the farther northwest you go. Microburst parameters overall remain in the low category, but given the instability and expected tall updrafts a few strong storms will be possible. Will also be keeping an eye on any convection that develops from an outflow boundary pushing southeastward from an MCS that was over Missouri last night, given the northwest flow aloft. If anything makes it, it would approach the northwest counties by this evening. Highest temperatures today will be in the western counties where convective coverage will be less. Heat index values will approach 105 in these areas briefly this afternoon. 32/Davis && .AVIATION... 18Z TAF Discussion. Primary concern is threat for TSRA 18Z-23Z today mainly south and of KTCL-KBHM-KANB where weak sfc trough is currently located. Expected coverage of TSRA just enough to warrant TEMPO at KANB...KMGM and KTOI but only VCTS for KEET. Sfc winds will remain on west component with NW winds 3-6kts north of sfc trough and W-SW winds along and south of trough. Any MVFR fog Tues morning will be patchy and brief around sunrise unless significant rainfall occurs this afternoon or evening at airport. SNELSON && .FIRE WEATHER... Generally scattered showers and thunderstorms are expected through the week with highs in the lower to middle 90s. Surface winds will be less than 10 mph with a westerly component through Tuesday. Since surface dew points are so high, critical fire weather thresholds are not expected to be met, with no watches or warnings anticipated. && .PREV DISCUSSION... /Issued 358 AM CDT MON AUG 1 2016/ SHORT TERM... Today and Tonight. For a few hours this morning, patchy low clouds and dense fog will be possible. Similar to the past few mornings, the areas affected will be somewhat small. But these areas will see visibilities around 1 mile and possibly less. The best chance for the clouds and fog will be near water bodies, near where rain occurred yesterday and in the cooler locations. This limited restriction will quickly mix out by 8 am. A rather weak mid level trough will be over central Alabama today. Weak or not, this feature and its cyclonic flow will help shower and thunderstorms initiation by early afternoon. It appears that the highest precipitable water values at or above 2 inches will be over far southeast areas which also has the highest mean relative humidities. Additional smaller scale boundaries exist all over the place due to the convection the past several days. Interestingly enough, it appears the global and hi-res models actually agree to a large extent. Therefore, 40+ pops along and south of I-59 with 60+ along and south of a Demopolis to Roanoke line. The wet microburst potential is generally moderate or lower over the area today due to limited SBCape, average low and mid level lapse rates and 500mb temp of -5C. It looks like storm motions will be very slow at 10 mph or less. A storm or two could still produce some wind gust in the 35 to 45 mph range mainly due to precip loading or if some decent outflows or storm interactions develop. Additionally, rather brief torrential downpours are possible with an inch or two of rain in a short period of time. But these threats will be too limited to mention in the hwo. Some of the hi-res models are indicating the potential of an outflow moving into northwest areas around 7 pm. This appears very reasonable. This would be associated with the convection currently over Missouri. So held onto chance pops both northwest and south gradually dissipating by midnight. Temperatures of 90 to 95 are expected this afternoon. Heat indices will range from 100 to 105 degrees. Tonight, temperatures will drop into the 70 to 75 degree range. These numbers are very close to normal. With a very short duration and very limited coverage, will not advertise heat indices at this time. 75 LONG TERM... Tuesday through Sunday. The overall pattern changes very little through the weekend. Central Alabama will remain within a relative weakness in the upper levels, with some variability in the upper ridge location the main factor in when/where any increased rain chances may occur. Expect generally scattered convection each day, primarily diurnal. We could see a decrease in overall coverage by Wednesday as models still show the upper ridge over the Southern Plains building slightly eastward. The slight increase in 1000-850mb thicknesses will also lead to a slight increase in temps. Although we could see heat indices in the 100-105 degree range any or every afternoon through the weekend, Wednesday could pose a slightly higher risk of 105+ degree heat indices across portions of Central Alabama. Will go ahead and mention a low confidence in the HWO for now. The timing/placement of any increased rain chances late week and into the weekend will depend heavily on any fluctuations in the upper ridge to our west. Models indicate several relative "centers" within the broad ridge, which could influence the direction of flow aloft. Unfortunately, this makes it difficult to determine if/when there could be any impulses impacting the forecast area. For now, will maintain chance pops each day through the extended, with the majority of the convection occurring during the afternoons/evenings. Highs will remain in the low/mid 90s. 19 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 92 72 94 72 / 30 40 20 30 20 Anniston 71 93 73 94 73 / 40 40 20 30 20 Birmingham 74 93 75 94 76 / 30 40 20 30 20 Tuscaloosa 74 95 74 96 74 / 30 40 20 30 20 Calera 73 93 74 95 75 / 40 40 20 30 20 Auburn 73 92 73 94 74 / 50 40 30 40 20 Montgomery 74 94 75 96 75 / 50 40 30 40 20 Troy 72 92 73 94 73 / 50 40 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 1, 5:23 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 523 AM CDT MON AUG 1 2016 ALZ011>015-017>050-021330- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 523 AM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. THERE IS A SMALL CHANCE THAT HEAT INDICES APPROACH 105 DEGREES THIS AFTERNOON. THESE HEAT INDICES WOULD BE FOR A SHORT DURATION AT BEST. THE AREA OF CONCERN IS ROUGHLY ALONG AND SOUTH OF A LINE FROM TUSCALOOSA TO CLANTON TO PHENIX CITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SMALL CHANCE THAT HEAT INDICES APPROACH 105 DEGREES TUESDAY AND WEDNESDAY AFTERNOON. THESE HEAT INDICES WOULD BE FOR A SHORT DURATION AT BEST. THE AREA OF CONCERN IS ROUGHLY ALONG AND SOUTH OF A LINE FROM TUSCALOOSA TO CLANTON TO PHENIX CITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED.
In the hours before
Special weather statement, Aug 1, 1:12 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT MON AUG 1 2016
ALZ041-011845-
AUTAUGA AL-
112 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA COUNTY UNTIL 145
PM CDT...
AT 111 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GARDNER ISLAND TO NEAR AUTAUGA COUNTY
AIRPORT. MOVEMENT WAS SOUTHEAST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PRATTVILLE...AUTAUGAVILLE...BENTON...AUTAUGA COUNTY AIRPORT...
BOOTH...MULBERRY AND ROBERT F. HENRY LOCK AND DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3236 8681 3241 8685 3243 8683 3244 8687
3251 8689 3253 8647 3249 8641 3241 8641
3241 8646 3235 8649 3234 8652 3237 8655
3236 8660 3241 8662 3235 8668 3236 8671
3240 8672 3239 8678 3234 8677 3231 8682
TIME...MOT...LOC 1811Z 324DEG 5KT 3247 8684 3248 8651
32/DAVISSpecial weather statement, Aug 1, 2:16 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT MON AUG 1 2016
ALZ033-011945-
PERRY AL-
216 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY COUNTY UNTIL
245 PM CDT...
AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF MARION...MOVING SOUTH AT 10 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...JUDSON COLLEGE...HAMBURG...SUTTLE AND RADFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3264 8735 3267 8707 3260 8704 3257 8708
3254 8708 3253 8709 3250 8710 3249 8711
3248 8730
TIME...MOT...LOC 1916Z 347DEG 10KT 3259 8716
32/DAVISSpecial weather statement, Aug 1, 2:54 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT MON AUG 1 2016
ALZ047-012045-
LEE AL-
254 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 345 PM
CDT...
AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OPELIKA...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...BEANS MILL...BEAUREGARD...AUBURN UNIVERSITY...
GRIFFEN MILL...MARVYN...ROBERT G. PITTS AIRPORT...
MOUNT JEFFERSON AND CHEWACLA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3247 8533 3241 8533 3241 8543 3250 8544
3250 8549 3251 8553 3273 8551 3274 8548
3273 8548 3273 8543 3274 8543 3274 8541
3273 8540 3273 8529 3275 8528 3274 8523
3247 8520
TIME...MOT...LOC 1954Z 358DEG 13KT 3265 8536
32/DAVISSpecial weather statement, Aug 1, 3:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT MON AUG 1 2016
ALZ037-012030-
TALLAPOOSA AL-
302 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA COUNTY
UNTIL 330 PM CDT...
AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STILL WATERS RESORT...OR 10 MILES NORTHWEST OF NOTASULGA. THIS STORM
WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIBERTY CITY...BLUE CREEK MARINA...REELTOWN AND YATES RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3270 8570 3260 8569 3260 8571 3258 8572
3258 8580 3262 8589 3265 8589 3266 8590
3275 8578 3271 8569 3270 8568
TIME...MOT...LOC 2001Z 035DEG 2KT 3268 8577
32/DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:08 PM CDT | Areal Flood Advisory | BMX | St. Clair | 112 min |
| Jul 31, 8:34 PM CDT | Special Weather Statement | BMX | Chilton | 41 min |
| Aug 1, 1:12 PM CDT | Special Weather Statement | BMX | Autauga | 33 min |
| Aug 1, 2:16 PM CDT | Special Weather Statement | BMX | Perry | 29 min |
| Aug 1, 2:54 PM CDT | Special Weather Statement | BMX | Lee | 51 min |
| Aug 1, 4:07 PM CDT | Special Weather Statement | BMX | Bullock | 38 min |
| Aug 1, 4:30 PM CDT | Special Weather Statement | BMX | Russell | 45 min |
| Aug 1, 4:46 PM CDT | Special Weather Statement | BMX | Russell | 44 min |
| Aug 1, 4:52 PM CDT | Areal Flood Advisory | BMX | Macon | 113 min |
| Aug 1, 5:22 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Russell | 113 min |
| Aug 1, 6:14 PM CDT | Special Weather Statement | BMX | St. Clair, Talladega | 61 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.